Florida, 2008

Strong Wind in Florida, December 11, 2008

December 11, 2008 · NWS TAE · 1 event in 1 county or zone

Strong winds associated with a line of heavy showers downed trees and power lines in Blountstown.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Strong winds associated with a line of heavy showers downed trees and power lines in Blountstown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Dec 11, 2:41 AM EST, 2 hours 49 minutes earlier.

Area forecast discussion, Dec 11, 2:41 AM EST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
241 AM EST THU DEC 11 2008

.SHORT TERM (TODAY THROUGH SATURDAY)...VIGOROUS STORM SYSTEM WILL
HAVE LINGERING AFFECTS ON THE REGION TODAY. SFC LOW...CURRENTLY JUST
INLAND NEAR PENSACOLA...WILL LIFT NORTH AND NORTHEAST THROUGH THE
DAY TODAY AND DRIVE THE ASSOCIATED COLD FRONT QUICKLY EAST AND OUT
OF THE CWA. WILL STILL BE DEALING WITH THE SQUALL LINE ALONG THE
FRONT DURING THE MORNING HOURS...THEN BE LEFT WITH LINGERING SHOWERS
AS THE UPPER LOW PASSES JUST TO THE NORTH.

HEAVY RAINFALL CONTINUES TO BE THE MAIN THREAT FROM THIS SYSTEM WITH
RADAR STORM TOTAL ESTIMATES OF 10+ INCHES ACROSS SE ALABAMA. THUS
WILL CONTINUE THE FLOOD WATCH FOR THE NORTHWESTERN HALF OF THE CWA
UNTIL THE RAIN ENDS. FRONT IS EXPECTED TO PICK UP SPEED
SIGNIFICANTLY DURING THE NEXT FEW HOURS AS THE UPPER LOW MOVES TO
THE EAST...SO EXPECT LIGHTER RAINFALL AMOUNTS IN THIS AREA AND DO
NOT ANTICIPATE EASTWARD EXPANSION OF FLOOD WATCH.

SEVERE THREAT CONTINUES TO BE MARGINAL. KINEMATIC PROFILES WILL
IMPROVE THROUGH THE REST OF THE NIGHT AND EARLY MORNING ACROSS
EASTERN PORTIONS OF THE AREA AS THE SFC LOW DEEPENS AND LIFTS
NORTHWARD. H85 JET WILL APPROACH 70 KNOTS ACROSS THE EASTERN BIG
BEND THIS MORNING. LIMITING FACTOR WILL BE THE INSTABILITY. FEEL
THAT INSTABILITY WILL BE MOST FAVORABLE IN THE EASTERN BIG BEND IN
THE 12Z TIMEFRAME AND THAT WILL BE THE MOST FAVORABLE TIME FOR
SEVERE WX AS THE SQUALL LINE MOVES EAST.

STRONG COLD AIR ADVECTION WILL KICK IN BEHIND THE FRONT TODAY. HIGHS
WILL LIKELY BE REALIZED BEFORE DAWN JUST AHEAD OF THE FRONT WITH
TEMPERATURES FALLING INTO THE 50S DURING THE DAY TODAY. SOLID
WESTERLY WINDS WITH GUSTS TO AROUND 25 MPH NECESSITATES THE ISSUANCE
OF A LAKE WIND ADVISORY FOR TODAY.

WINDS WILL KEEP LOWS ABOVE FREEZING FOR FRIDAY MORNING BUT AFTER A
COOL DAY FRIDAY AND PROXIMITY HIGH PRESSURE...SATURDAY MORNING
SHOULD SEE TEMPS JUST BELOW THE FREEZING MARK ACROSS THE CWA.

.LONG TERM (SATURDAY NIGHT THROUGH THRUSDAY)...IN THE UPPER
LEVELS...HIGH PRESSURE WILL BUILD OVER THE GOMEX AND RIDGE ACROSS
THE SOUTHEAST CORNER OF THE U.S. THROUGH MONDAY NIGHT. THE RIDGE
WILL BRIEFLY FLATTEN OVER THE LOCAL AREA TUESDAY THROUGH WEDNESDAY
BEFORE BUILDING ONCE AGAIN ON THURSDAY. AT THE SURFACE...HIGH
PRESSURE WILL RIDGE DOWN FROM THE NORTHEAST THROUGH MONDAY AND THEN
RETREAT TO THE EAST AS A WEAK COLD FRONT SLIDES INTO THE SOUTHEAST.
THE FRONT IS FORECAST TO STALL BEFORE REACHING THE TRI-STATE REGION
BUT MAY GET CLOSE ENOUGH TO BRING A FEW SHOWERS MAINLY TO OUR
ALABAMA AND GEORGIA ZONES DURING THE TUESDAY THROUGH WEDNESDAY NIGHT
TIME FRAME. WILL INTRODUCE JUST A SLIGHT POP FOR NOW. WITH NO MAJOR
WEATHER SYSTEMS EXPECTED TO IMPACT THE REGION AND UPPER RIDGING
DOMINATING THROUGH MOST OF THE PERIOD...TEMPS WILL BE AT OR ABOVE
SEASON LEVELS.

&&

.AVIATION...MVFR/IFR CIGS/VSBYS UNTIL AT LEAST DAYBREAK AT ALL
TAF SITES. WIDESPREAD CONVECTION ACROSS THE TRI-STATE REGION WILL
GRADUALLY END FROM WEST TO EAST LATER THIS MORNING INTO THE
AFTERNOON AS THE COLD FRONT PUSHES THROUGH. IFR VSBYS WITH
TORRENTIAL DOWNPOURS WILL OCCUR WITH THE STRONGER TSTMS. WINDS
WILL VEER AROUND TO THE WEST TODAY WITH GUSTS BETWEEN 20-25 KTS
POSSIBLE.

&&

.MARINE...SOUTHERLY WINDS CURRENTLY RUNNING 20+ KNOTS OFFSHORE
AHEAD OF THE COLD FRONT. WITH FRONTAL PASSAGE...WINDS WILL SHIFT
RAPIDLY TO THE WEST AND INCREASE TO NEAR 30 KNOTS. ANTICIPATING
FREQUENT GUSTS TO GALE FORCE THROUGHOUT THE DAY SO WILL CONTINUE
WITH GALE WARNING FOR ALL OF THE WATERS TODAY. WINDS WILL
GRADUALLY SUBSIDE TONIGHT AS THE LOW PRESSURE LIFTS WELL TO THE
NORTHEAST AND HIGH PRESSURE BUILDS IN. WINDS WILL CONTINUE TO
DIMINISH FRIDAY AND SATURDAY BEFORE LEVELING OFF. HIGH PRESSURE
NOSING DOWN THE EASTERN SEABOARD LATE THIS WEEKEND INTO EARLY NEXT
WEEK WILL KEEP EASTERLY WINDS OVER THE WATERS ELEVATED.

STRONG SOUTHERLY THEN WESTERLY FLOW WILL CONTINUE TO POSE A THREAT
FOR HIGH SURF THROUGH THE DAY TODAY AND INTO THURSDAY NIGHT. IN
ADDITION...MAY SEE TIDES RUNNING 1 TO 2 FEET ABOVE NORMAL ACROSS
THE SOUTHEAST BIG BEND AS THE STRONG SURGE OF WESTERLY WIND PILES
UP SOME WATERS. WILL CONTINUE TO HANDLE THIS WITH COASTAL HAZARD
MESSAGE.

&&

.FIRE WEATHER...DRIER AND COOLER AIR WILL POUR INTO THE AREA TODAY
AND FRIDAY. RH DURATIONS WILL APPROACHE RED FLAG CRITERIA FOR
FRIDAY ACROSS THE FLORIDA ZONES...SO WILL GO AHEAD WITH FIRE WX
WATCH. DURATIONS WILL BE MARGINAL ONCE AGAIN ON SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  63  37  61  30  59 /  70  10   0   0   0
PANAMA CITY  62  41  59  39  60 /  50  10   0   0   0
DOTHAN       57  34  57  31  57 /  60  10   0   0   0
ALBANY       61  37  60  31  58 /  80  20   0   0   0
VALDOSTA     65  40  60  32  59 /  80  20   0   0   0
CROSS CITY   68  41  61  31  63 /  80  10   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH UNTIL 6 AM CST EARLY THIS MORNING FOR THE FOLLOWING
     ZONES: COFFEE...DALE...GENEVA...HENRY...HOUSTON.

     LAKE WIND ADVISORY FROM 6 AM THIS MORNING TO 11 PM CST THIS
     EVENING FOR THE FOLLOWING ZONES: COFFEE...DALE...GENEVA...
     HENRY...HOUSTON.

GA...FLOOD WATCH UNTIL 7 AM EST THIS MORNING FOR THE FOLLOWING ZONES:
     BAKER...CALHOUN...CLAY...DECATUR...DOUGHERTY...EARLY...
     LEE...MILLER...MITCHELL...QUITMAN...RANDOLPH...SEMINOLE...
     TERRELL...TURNER...WORTH.

     LAKE WIND ADVISORY FROM 7 AM THIS MORNING TO MIDNIGHT EST
     TONIGHT FOR THE FOLLOWING ZONES: BAKER...BEN HILL...
     BERRIEN...BROOKS...CALHOUN...CLAY...COLQUITT...COOK...
     DECATUR...DOUGHERTY...EARLY...GRADY...IRWIN...LANIER...
     LEE...LOWNDES...MILLER...MITCHELL...QUITMAN...RANDOLPH...
     SEMINOLE...TERRELL...THOMAS...TIFT...TURNER...WORTH.

     FLOOD WATCH UNTIL 1 PM EST THIS AFTERNOON FOR THE FOLLOWING
     ZONES: BEN HILL...BERRIEN...BROOKS...COLQUITT...COOK...
     GRADY...IRWIN...LANIER...LOWNDES...THOMAS...TIFT.

FL...FLOOD WATCH UNTIL 6 AM CST EARLY THIS MORNING FOR THE FOLLOWING
     ZONES: BAY...CALHOUN...COASTAL WALTON...HOLMES...INLAND
     WALTON...JACKSON...WASHINGTON.

     LAKE WIND ADVISORY FROM 7 AM EST /6 AM CST/ THIS MORNING TO
     MIDNIGHT EST /11 PM CST/ TONIGHT FOR THE FOLLOWING ZONES:
     BAY...CALHOUN...COASTAL WALTON...DIXIE...FRANKLIN...
     GADSDEN...GULF...HOLMES...INLAND WALTON...JACKSON...
     JEFFERSON...LAFAYETTE...LEON...LIBERTY...MADISON...TAYLOR...
     WAKULLA...WASHINGTON.

     FLOOD WATCH UNTIL 1 PM EST /NOON CST/ THIS AFTERNOON FOR THE
     FOLLOWING ZONES: DIXIE...FRANKLIN...GADSDEN...GULF...
     JEFFERSON...LAFAYETTE...LEON...LIBERTY...MADISON...TAYLOR...
     WAKULLA.

     HIGH SURF ADVISORY UNTIL 9 AM CST FRIDAY FOR THE FOLLOWING
     ZONES: BAY...COASTAL WALTON...GULF.

GM...SMALL CRAFT ADVISORY UNTIL 10 AM EST THIS MORNING FOR THE
     FOLLOWING ZONES: APALACHEE BAY OR COASTAL WATERS FROM
     KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM...COASTAL
     WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20
     NM...COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT
     20 NM...WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM
     20 TO 60 NM.

     SMALL CRAFT ADVISORY FROM 4 AM TO 10 AM EST FRIDAY FOR THE
     FOLLOWING ZONES: APALACHEE BAY OR COASTAL WATERS FROM
     KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM...COASTAL
     WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20
     NM...COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT
     20 NM...COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT
     20 NM.

     GALE WARNING FROM 10 AM THIS MORNING TO 4 AM EST FRIDAY FOR THE
     FOLLOWING ZONES: APALACHEE BAY OR COASTAL WATERS FROM
     KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM...COASTAL
     WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20
     NM...COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT
     20 NM...WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM
     20 TO 60 NM.

     SMALL CRAFT ADVISORY FROM 4 AM TO 10 PM EST FRIDAY FOR THE
     FOLLOWING ZONES: WATERS FROM SUWANNEE RIVER TO APALACHICOLA
     FL FROM 20 TO 60 NM...WATERS FROM APALACHICOLA TO DESTIN FL
     FROM 20 TO 60 NM.

     SMALL CRAFT ADVISORY UNTIL 7 AM EST THIS MORNING FOR THE
     FOLLOWING ZONES: COASTAL WATERS FROM APALACHICOLA TO DESTIN
     FL OUT 20 NM...WATERS FROM APALACHICOLA TO DESTIN FL FROM
     20 TO 60 NM.

     GALE WARNING FROM 7 AM THIS MORNING TO 4 AM EST FRIDAY FOR THE
     FOLLOWING ZONES: COASTAL WATERS FROM APALACHICOLA TO DESTIN
     FL OUT 20 NM...WATERS FROM APALACHICOLA TO DESTIN FL FROM
     20 TO 60 NM.

&&

CAMP/BARRY/FOURNIER

In the hours before

Special weather statement, Dec 11, 5:21 AM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
521 AM EST THU DEC 11 2008

FLZ011-016-017-026-027-111115-
GADSDEN-JACKSON-LEON-LIBERTY-WAKULLA-
521 AM EST THU DEC 11 2008

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR GADSDEN...JACKSON...
LEON...LIBERTY AND WAKULLA COUNTIES...

* UNTIL 615 AM EST/515 AM CST/

AT 518 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES SOUTH OF
CHATTAHOOCHEE TO 15 MILES NORTH OF CARRABELLE TO CARRABELLE...OR
ALONG A LINE EXTENDING FROM 15 MILES EAST OF BLOUNTSTOWN TO 15 MILES
NORTH OF CARRABELLE TO CARRABELLE...MOVING EAST AT 25 MPH.

THESE STORMS WILL BE NEAR...
  QUINCY BY 550 AM EST.
  CRAWFORDVILLE BY 610 AM EST.
  5 MILES WEST OF TALLAHASSEE BY 615 AM EST.

WINDS 50 TO 55 MPH ARE EXPECTED WITH THESE STORMS.

ALSO...THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

25-CAMP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Calhoun

When
December 11, 5:30 AM EST
Where
Calhoun forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
30.406, -85.197 (the zone’s center; the record gives no point)

Downed trees and power lines with widespread power outages were reported in Blountstown.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142815.